Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 99, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Jun 12, 2024, 4:11 PM CDT for Iowa County, Lafayette County, Sauk County, Wisconsin. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 12, 2024, 4:11 PM CDT (21:11 UTC)
- Expired
- Jun 12, 2024, 5:15 PM CDT
- In force
- 64 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Iowa County, WI, Lafayette County, WI, Sauk County, WI
The radar
The Milwaukee radar (KMKX), 124 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2173 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:50 PM CDT, 21 minutes earlier. Its key messages:
- Upstream showers and storms continue push east-southeast this afternoon. May be a stronger storm or two with gusty winds for areas southwest of Madison, but should decay for areas further east through the early evening.
- Another round of showers and storms may push in overnight along and ahead of a cold front with additional chances Thursday afternoon closer to the WI/IL. While cannot rule out a stronger storm or two, the better severe chances look to be south in IL.
- Brief cool down Friday and Saturday, but hotter temps build in for Sunday into early next week.
Area forecast discussion, Jun 12, 3:50 PM CDT, 21 minutes before
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 350 PM CDT Wed Jun 12 2024 .KEY MESSAGES... - Upstream showers and storms continue push east-southeast this afternoon. May be a stronger storm or two with gusty winds for areas southwest of Madison, but should decay for areas further east through the early evening. - Another round of showers and storms may push in overnight along and ahead of a cold front with additional chances Thursday afternoon closer to the WI/IL. While cannot rule out a stronger storm or two, the better severe chances look to be south in IL. - Brief cool down Friday and Saturday, but hotter temps build in for Sunday into early next week. && .SHORT TERM... Issued 347 PM CDT Wed Jun 12 2024 Tonight through Thursday night: Continue to watch the showers/storms that have now pushes into west- central WI. This activity is battling the dry air ahead of it and the latest radar imagery shows this trend. However, think there is a large enough area of showers to overcome the dry air and saturate enough to sneak a few scattered showers and a storm or two into the western half of our CWA this afternoon/early evening, especially for areas along and west I-39 corridor. Otherwise, expect the better development of this activity to stay to our west- southwest along the effective warm front and where the higher moisture remains, which looks to clip areas southwest of Madison. This activity looks to decay the further east it makes it, especially given the outflow outrunning it. The latest 18z HRRR is pinging that a few additional showers and storms may develop ahead of the activity along this outflow this evening and if a storm or two does end up initiating along the outflow, then you cannot rule out an elevated hail threat and some gusty winds mixing down to the surface, especially given the inverted-V feature on this afternoon's model soundings. However, still think it is underestimating the dry air mass ahead and do not foresee the dewpoints climbing as high nor as widespread as it progs enough to support much of any significant development across southern WI as dynamics remain to the southwest. But will bear watching. After this late afternoon/early evening round, will then see a lull in rainfall chances later this evening before picking back up overnight into early Thursday morning with any anticipated activity that develops upstream through the evening to the northwest. Given timing and slightly better moisture, this may be the round to see better rainfall as the cold front gradually slides through from the north-northwest. Again the overnight timing may limit activity, but cannot ruled this line maintaining itself enough to sneak into our east-central counties through the morning hours. The third window to keep an eye on will be Thursday afternoon as the cold front and main forcing mechanisms for triggering storms pushes through southern WI. Timing of the boundary will be important for any storm development, which at this time looks to mainly push south into IA/IL before initiating storms Thursday afternoon/evening. However cannot rule out a stronger storm or two to develop on the north side of the WI/IL border, especially if the cold front ends up slowing down. The environment will be primed for if a storm does develop in the hot and humid airmass, it can grow upscale quickly given large MUCAPE building to around 2000 J/kg and modest deep layer (0-6km) shear around 35-40 kt ahead of the frontal boundary. Main thinking is the cold front will push south of the Cheddar Curtain by Thursday afternoon and the better strong to severe thunderstorm chances will be across IA/IL. On the other hand, if the front ends up slowing down, then we could see the more favorable environment follow suite, which could bring the severe threat into our southern tier of the CWA. Otherwise, expect another day of very warm temps and muggy conditions for Thursday with highs in the mid to upper 80s, until the cold front pushes through. Then will see drier airmass and cooler temps settle in Thursday night with high pressure approaching the area. Wagner && .LONG TERM... Issued 347 PM CDT Wed Jun 12 2024 Friday through Wednesday: Ridging and high pressure will begin to build into the Midwest from the Northern Plains Friday. Cooler temperatures are expected Friday with high temperatures in the mid 70s to low 80s. Northerly winds and some very weak caa will be the contributing factor to this especially with the cold front that moved through the day prior. High pressure is expected to be overhead of the state on Saturday. Southeast winds will set up Saturday afternoon and evening as the high pressure center moves east of the state. This will kick off a warming trend. The focused WAA will bring a small chance for some showers and thunderstorms to develop, but chances will be low around 20%. Sunday, the state will be on the fringe of a synoptic scale trough that will be advancing northeast from the northern plains towards James Bay. Under the very warm and humid conditions that are expected, any vertical lift present will be able to produce some rain and a few storms. The best support for any rain activity will be to the north of our forecast area. Overall this has resulted in some low chance POPs (20-35%) throughout the day Sunday into Monday. The low chance POPs of 20% or less will persist through the rest of the extended forecast (Tuesday and Wednesday). The strong ridging that sets up in the extended over the eastern CONUS and troughing to the west, puts Wisconsin on that transition line between these two features. However, the 500mb jet looks to remain north of the state. This would likely keep the best chances for rain/storms to our north, but not all extended guidance is on the same page. The Canadian for example does break down the western extent of the ridging a bit more and has an incoming trough dig a bit further south. Due to this uncertainty, this is were the low chance POPs are coming from. Sunday through the rest of the extended will be hot and humid across southern Wisconsin with dewpoints pushing into the 60s to 70s. This pattern has been very consistent over the last couple of days. What this means is temperatures in the 80s to 90s and heat indices potentially in the 90s for a couple days in a row. Patterson && .AVIATION... Issued 347 PM CDT Wed Jun 12 2024 VFR conditions will mainly prevail this evening, but some showers and storms look to make it into MSN and JVL areas by early evening. This activity may bring lower visibility/ceilings and sporadic higher gusts between 21z-00z. Should see this activity decay the further east it makes it and may even not make to our eastern terminals. Then an additional chance of showers and storms look to push through overnight mainly between 06z-12z along and ahead of a cold front. However trends favor a weakening/decaying line as well, which could bring lower flight conditions briefly. Then as the front pushes through the day Thursday they may be another round of showers and storms, mainly for areas south of I-94 and closer to the WI/IL. However, the front may push far enough south into IL before storms initiate Thursday afternoon/evening. Otherwise, expect southwesterly to westerly winds tonight. Then winds pick up into early Thursday morning through the late morning as the cold front pushes through the area. Northwesterly winds are expected behind the front Thursday evening, but will gradually weaken overnight as high pressure. Wagner && .MARINE... Issued 347 PM CDT Wed Jun 12 2024 Southerly winds will continue across the lake through the evening, but expect it to increase and turn more west- southwesterly overnight ahead of an approaching cold front. May see a few showers and storms with the cold front. Then expect the front to push across Lake Michigan through the day Thursday with winds turning more to the northwest behind it later in the day Thursday. Northerly winds will persist into Friday, but gradually weaken as high pressure builds across the region through the end of the week. Then as the high pushes out of the region, expect winds to turn more southerly and increase through early next week as a very warm and humid airmass pushes into the region. Wagner && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Visit us at weather.gov/milwaukee Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSMilwaukee www.twitter.com/NWSMilwaukee www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jun 12, 3:54 PM CDT, 17 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 354 PM CDT Wed Jun 12 2024 WIZ046-047-051-052-056>060-062>072-132100- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 354 PM CDT Wed Jun 12 2024 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight The Wisconsin Department of Natural Resources has issued an Air Quality Advisory for Ozone from noon CDT today until 11 PM CDT this evening. This advisory affects people living in Kenosha, Racine, Milwaukee, Ozaukee and Sheboygan Counties. There are chances of thunderstorms later this afternoon into tonight. May be a stronger storm or two with gusty winds for areas southwest of Madison early this evening. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday There are small chances of thunderstorms Thursday morning, with chances of thunderstorms Thursday afternoon. There are chances for thunderstorms at times Saturday night into next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ643>646-132100- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 354 PM CDT Wed Jun 12 2024 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Tonight There are chances of thunderstorms tonight. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday There are small chances of thunderstorms Thursday morning, with chances of thunderstorms Thursday afternoon. There are chances for thunderstorms at times Saturday night into next week. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-132100- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 354 PM CDT Wed Jun 12 2024 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Tonight There are chances of thunderstorms tonight. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday There are small chances of thunderstorms Thursday morning. There are chances of thunderstorms Thursday afternoon and evening, mainly over the southern portions of the lake. There are chances for thunderstorms at times Saturday night into next week. www.weather.gov/mkx
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 5:07 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Green, Iowa, Lafayette, Sauk | 31 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.